How to Use NARCAN

August 18, 2020

purple ribbon for Overdose Awareness Day Denver Health

Why Arming Yourself With NARCAN is More Important Than Ever During a Pandemic

Opioid drug overdose deaths in Colorado are on a steep rise since the start of the COVID-19 pandemic.

According to the Colorado Department of Public Health and Environment, there have been 555 overdose deaths in Colorado between January and May of 2020, which amounts to about 111 per month (up from about 80 a month last year). Of those 555 deaths, the increase in overdose deaths from fentanyl, opioids and synthetic opioid pain medications has been the most shocking – up a whopping 292 percent (11 vs. 43 cases).

"It feels like we're in a time of an epidemic of overdoses, wrapped in a pandemic of COVID-19 infection, layered on racial and social injustice for many, many decades," said Hermione Hurley, MD, an infectious disease and addiction medicine specialist at the Center for Addiction Medicine at Denver Health. Her comment on the "perfect storm" creating the epidemic we are seeing right now comes at a time when we have a medication available over-the-counter that can help many of these deaths be avoided.

What is Naloxone or NARCAN?

Naloxone, commonly known under the brand-name NARCAN, is described by the National Institute on Drug Abuse as a medication designed to rapidly reverse opioid overdose. In simple terms, it is a nasal spray that allows someone who has stopped or slowed breathing as a result of overdosing with heroin or prescription opioid pain medications, to breathe again. NARCAN has the effect of reversing and blocking other opioids in the body very quickly.

Learn how to administer NARCAN to reverse an opioid overdose in this :90 video approved by Dr. Hermione Hurley and the Denver Health Center for Addiction Medicine team.

Signs of an Opioid Overdose

According to Dr. Hurley, there are six signs that someone is suffering from an opioid overdose that could very quickly take their life:

  • The pupils in their eyes are small, constricted and look like a pinpoint
  • They are falling asleep or losing consciousness
  • Their breathing has become slow and shallow
  • They are chocking or there are gurgling sounds coming from their throat
  • Their body has gone limp
  • They have pale, blue or cold skin

 

How to Obtain NARCAN

All first responders in Denver, including all Denver Health Paramedics, carry the drug in their first aid kits and in their ambulances. Providers at Denver Health's Center for Addiction Medicine also encourage citizens in the community to have it, as it can be used at any time to save a life. You do not need a prescription to obtain naloxone or NARCAN.

Can You Buy NARCAN Over the Counter?

NARCAN is available:

  • At most pharmacies over-the-counter, including all Denver Health pharmacies, no prescription required
  • From your primary care provider

 

If you are interested in carrying NARCAN, Dr. Hurley said you should talk to your pharmacist or your doctor. In many cases, insurance will cover the cost of the life-saving drug. Please keep the drug at room temperature at all times.

When to Use NARCAN

Dr. Hurley said to follow these six steps to know when to use the opioid overdose-reversing medication naloxone, or NARCAN:

  • Identify whether the person is having an opioid overdose and check to see if they respond to you
  • If there is no response, administer NARCAN through the person's nasal passages (spray it in their nose)
    • The person will not be harmed if they are not experiencing an opioid overdose
  • Call 911 immediately
  • Try to keep the person awake and breathing
  • Lay the person on their side to prevent choking
  • Stay with the person until emergency workers arrive

 

In all cases, be sure to follow the specific instructions that come with the medication. If there is any doubt about the person's condition at any time, call 911 immediately or take them to the nearest Emergency Department.

Overdose Awareness Day

August 31 is Overdose Awareness Day, a day when we honor those we've lost to drug overdoses and talk about what we can do to save more lives. The increase in overdoses seen this year is not just in Denver or Colorado; we are seeing it nationwide.

The hope is to be able to empathize with and support all of those in our community. The overarching story of the value of human life is what we strive to create awareness around. Everyone deserves life. Overdose is reversible, and we don’t have to continue losing people to overdose.

Denver Health recognizes that it is hard for people to seek treatment – which is what led to the creation of our Center for Addiction Medicine, where we promote "no wrong door" to finding the right treatment to help people struggling with addiction.

This year, Denver Health will observe this day virtually. Please follow Denver Health on Facebook, Twitter and Instagram to learn more about the support we offer and what is important to know about persons with substance use disorders. We are requesting that on Monday, August 31, people take a moment of silence and leave a message to a loved one in our Memory Box as you walk by the memorial on the Denver Health main campus representing those in Colorado who were lost to overdose last year.

We also ask that you join us and wear purple on August 31 to observe and support Overdose Awareness Day and use #endoverdoseCO in any social posts about the day.

Categories: Coronavirus, Categories: Behavioral Health, Categories: Denver Health, Categories: Denver Health Foundation, Categories: Emergency Medicine, Categories: Public Health